AF Association
14,037 members16,977 posts

Ramipril

Hi everyone. I'm looking for people's experiences with Ramipril, positive or negative. I have been taking 2.5mg ramipril for over six years now. I'm fortunate to have been in NSR for 10 months, but symptoms that are possibly medication related are really debilitating. I requested a swap from bisoprolol to atenolol 3 months ago but the breathlessness, fatigue, muscle weakness and aches, fluid retention (despite a diuretic) continue. I'm also feeling rather flat and a bit low. Whether this is caused by the other symptoms I'm not sure. This is why I'm now considering ramipril as the culprit! I'm not due to see a cardiologist till June, but am writing to request an earlier appointment and compiling my thoughts to put forward for a medication review.

So any thoughts folks? Your input will be much appreciated.

Val (silver40)

18 Replies
oldestnewest

Hi Val

I had been on Ramipril for over 5 years. Worked well, controlled blood pressure on a low dose. No side effects.

Reply

Thank you Graham. I may be on the wrong track here. But at least I may be able to eliminate ramipril from my list of suspects!

Val

Reply

Hi,

I found after about two weeks of ramipril I developed an irritating cough which was constant, so was changed to candestartan with no problems at all.

Wendi

Reply

I had the cough anythi g end g i pril seems to be the same I am on amlodapine

1 like
Reply

I do too had to take another with it and made me feel sick

Reply

I too developed the annoying cough with ace inhibitor

1 like
Reply

I have been on 10mg Ramipril for 10 years for blood pressure control. 3 of those 10 years were pre AF !

BP just fine and no side effects, either pre or post AF!

I really don't think you can blame Ramipril, more like it's one or more of the other meds you are taking, a beta blocker perhaps.

John

Reply

Thanks John. Yes I may be clutching at straws here. It's a process of elimination. Having changed my beta blocker doesn't necessarily mean I have the right one for me now. However experience and knowledge is power! Thanks again. Val

Reply

It's worth getting your bloods checked to see if there is another cause, particularly renal, electrolytes, anaemia and thyroid function

Reply

Thanks goldie. I do have a whole list of blood tests done six monthly which are mostly 'normal' but I will request another batch.

Val

Reply

I was initially on 2.5 mg Ramipril for kidney protection, but after my AF problems my BP went up so I was progressively increased the dose with no problems until I reached 10mg.

I had severe headaches to start then profound sleepiness and low mood. I reduced the dose myself as this was the only thing that changed and I felt a bit better.

Saw doc who felt it was maybe something else but long story short, ramapril was reduced back to2.5 mg and I feel almost back to normal, despite now taking amlodipine.

Reply

Thanks shorttail. I am only on 2.5mg. Today I've started to take it in the evening instead of morning to see if that makes a difference. I believe there's is a lower dose of 1.25 which I might consider.

Keep well

Val

1 like
Reply

I also developed the ramipril cough.

Chance to candestarten sorted that.

You have changed your beta blocker for another beta blocker, both of the "olol" family so don't be too surprised that you have the same side effects

1 like
Reply

A British Cardiologist recently asked me to take Ramipril, for mild hypertension. But, she made it conditional on first doing kidney tests, especially Potassium, before I started, and two weeks later. I really appreciated this level of detailed care. Since my Potassium level was high (it is naturally) and my blood pressure seems normal for now, I have not started it.

When I was on Coversyl (a similar product) it was a GP friend who reminded me to check Urea and Creatinine every six months (both of these go up and down considerably, normally) and when one of them was persistently high, I was taken off it. So, check your kidney test results and if there is something unusual, ask about them.

1 like
Reply

Was on ramipril for a while and it gave me a tickly cough so changed to candesarten

1 like
Reply

I was on 2.5mg Ramipril and EF was 35. Titrated up to 10mg and after a year EF was 48. I do get the tickly cough but it's not too bad so I've stayed with it. Had changes to my other meds and had side effects with Digoxin and Bisoprolol. Now back on Carvidilol and I'm fine.

1 like
Reply

Hi Val. I was on Ramapril for around 1 year but had to change to Losartan as the Ramapril was causing a bad night time dry cough - apparently one of the side effects. I did not experience any other noticeable effects but hard to tell as I wasn't feeling great generally at the time. Hope you start to feel better soon, it has taken me nearly three years and one ablation to put me back on track. Ally

Reply

Aha! So, it seems it's probably the Ramipril that's causing my dry cough. It's so irritating, and annoying that my husband is on the same dose of Ramipril and he hasn't experienced the cough. I do have a very sensitive throat, however, and I am now wondering if Ramipril is increasing the coughing I'm experiencing at the moment as a result of a cold, so much so that it is keeping me (and my husband) awake at night. He has the same cold, with a sore throat but hardly a cough. Grrrrr! If it's the Ramipril that's exacerbating my cough, perhaps I should ask for a different drug?

Reply

You may also like...